The rash of atopic dermatitis or eczema in the pediatric patient is usually mild in nature. Typically it begins with cradle cap (a scaly rash on the scalp) that appears after birth and looks like dandruff. After a few months some itchiness and redness in the folds of the elbow and knee appear. The child often scratches to the dismay of the parents and an array of foods are incriminated but this is faulty thinking.
We often refuse to accept an idea merely because the tone of voice in which it has been expressed is unsympathetic to us.
The skin is often dry which worsens during the colder winter months with low humid atmospheres increasing the dryness. These are mild symptoms and signs that only need lubrication to benefit the child. As better sunny weather occurs, some outside carefully timed sun exposure is very helpful. A minor amount of rash might have to be tolerated.
If the rash is more severe and the itching is unabated then I recommend very short-term use of a moderately strong corticosteroid cream. A moderate strength steroid requires only 5 – 7 days of usage. Treatment can be repeated days to weeks later if reoccurrence occurs.
Too often the practitioner and/or the parents use very low strength hydrocortisone that undershoots the mark, gives only a small amount of relief, and facilitates the process of addiction. It is the prolonged usage of the low dose steroids necessitated because their results are so minimal that are problematic. Continual daily usage should always be avoided.
In 1978 I initiated and set up the contact and photo dermatitis clinic at UCLA. There was a need to evaluate a large group of patients who exhibited severe eczematoid rashes, especially on the face. Patients were referred from all over Southern California. All patients underwent a lengthy history and examination. Further evaluations included blood studies, allergy patch testing, special sunlight (photo) testing and skin biopsies.
From the start it was apparent that most patients experienced a mild dermatitis on various parts of the body that progressively worsened. Their histories always included numerous doctor visits, multiple physicians, and therapy consisting of an increasing amount of corticosteroids.
My testing failed to reveal any specific culprit chemicals, cosmetics, perfumes, workplace or recreational exposures. It became increasingly clear that the physician’s therapy, the corticosteroids, was invariably causing the problem.
I wrote 7 scientific articles that were published in the most august peer-reviewed dermatologic journals and I gave many lectures at various dermatology meetings. To this day an unfortunate reluctance exists on the part of most physicians to accept this simple concept.